Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2003, 5:44 PM EDT for Boone County, Kanawha County, Roane County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 5:44 PM EDT (21:44 UTC)
- Expired
- Jul 10, 2003, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Boone County, WV, Kanawha County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 18 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 102144
SVRRLX
WVC005-039-087-102215-
/NEW.KRLX.SV.W.ETN#.102144-102215/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT THU JUL 10 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN WEST VIRGINIA...
KANAWHA COUNTY IN WEST VIRGINIA...
ROANE COUNTY IN WEST VIRGINIA...
* UNTIL 615 PM EDT...
* AT 543 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS FROM 4 MILES NORTHEAST OF LEROY TO 4 MILES
SOUTH OF MUD...MOVING EAST AT 50 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BELLE...CEDAR GROVE...
CHARLESTON...CHESAPEAKE...CLENDENIN...COAL FORK...DUNBAR...EAST
BANK...ELKVIEW...GLASGOW...INSTITUTE...MADISON...MARMET...PINCH...
PRATT...SISSONVILLE...SOUTH CHARLESTON...SPENCER...JULIAN...VAN...
AMMA AND BURNWELL.
--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3803 8200 3821 8184 3862 8170 3850 8153
3875 8155 3898 8149 3892 8128 3859 8112
3847 8128 3821 8128 3797 8136 3795 8176
$$
JSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:40 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 10, 3:40 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT THU JUL 10 2003 ******************************************************************* 340 PM EDT THU JUL 10 2003 ...TONIGHT AND FRIDAY... FLOOD WATCH REMAINS IN EFFECT THROUGH 4 AM EDT FRIDAY. ALSO SEVERE THUNDERSTORM WATCH FOR SE OHIO AND NE KENTUCKY UNTIL 6 PM. LATEST WATCH WILL COVER REMAINING ZONES UNTIL 10 PM. CLOUDS HAVE BEEN LINGERING AROUND OVER THE MORNING AND EARLY AFTERNOON HOURS. WITH MANY BOUNDARIES READY TO HELP SPUR CONVECTION...WILL CONTINUE TO KEEP A CLOSE EYE ON THE RADAR. MANY COUNTIES HOPING THE FRONT WOULD PASS SOONER THAN FRIDAY MORNING. ...FRIDAY NIGHT THROUGH SUNDAY NIGHT... CONTINUED DRY FORECAST FOR FRIDAY NIGHT THROUGH SATURDAY MORNING...AS SYSTEMS MOVES NORTH AND EAST OF THE REGION. MOISTURE WILL INCREASE SATURDAY AFTERNOON WITH A SHORTWAVE PASSING THROUGH THE AREA...WILL CONTINUE THE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND SUNDAY. THE TEMPERATURES ARE IN THE BALLPARK. ...MONDAY THROUGH THURSDAY... LEFT MUCH OF EXTENDED AS PREVIOUS FORECAST PACKAGE...NO REAL CHANGES IN GUIDANCE AS WEAK FRONTAL BOUNDARY ACROSS APPALACHIANS HOLDS CHANCE OF SHOWERS IN EASTERN MOUNTAIN ZONES EARLY IN THE WEEK. COULDNT REALLY TAKES MENTION OF SHOWERS/TSTMS OUT OF FORECAST AS COLD FRONT APPROACHES REGION ON THURSDAY. STUCK IN A PATTERN. .RLX... WV...FLOOD WATCH UNTIL 4 AM FOR WVZ005>011-013>020-024>040-046-047. SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR WVZ005>011-013>020-024>040-046-047. VA...FLOOD WATCH UNTIL 4 AM FOR VAZ003-004. SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR VAZ003-004. KY...FLOOD WATCH UNTIL 4 AM FOR KYZ101>103-105. SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR KYZ101>103-105. OH...FLOOD WATCH UNTIL 4 AM FOR OHZ066-067-075-076-083>087. SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR OHZ066-067-075-076-083>087. .END/ KF/ELW/DB ******************************************************************* 1230 PM EDT THU JUL 10 2003 ...UPDATE TO ADD SEVERE THUNDERSTORM WATCH FOR SE OHIO AND NE KENTUCKY COUNTIES UNTIL 22Z... .END/ KF ******************************************************************* 1050 AM EDT THU JUL 10 2003 ...MORNING UPDATE... HOISTED FLOOD WATCH ENTIRE AREA UNTIL 4 AM. MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. FRONT SWEEPING THROUGH FRIDAY DURING DAYBREAK WEST AND CENTRAL ZONES...MORE TOWARDS NOON EAST. UPDATED POPS FOR THIS ISSUANCE. .END/ KF ******************************************************************* 320 AM EDT THU JUL 10 2003 THUR FRI --> BRIEF PERIOD OF DRY WEATHER...ENOUGH TO GET THE RADAR INTO VCP 32 SO STP CAN BE RESET. AREA OF TSTMS FIRING UP IN BUOYANT ATMS ACROSS ERN KY...LI/S OF -3C AND H10-H8 MSTR CONV. STORMS WILL CONT ON A E/NE TRACK GIVEN LAYER MOTION OF 225/25KTS. THEY SHOULD REACH NE KY COUNTIES BY 09-10Z TIME FRAME. ATMS RECOVERING OVER I-64 CORRIDOR WHICH WAS HIT LAST NIGHT WITH A SWATH OF 2-3 INCHES. BRIEF CLEARING DURING SUNRISE HOURS WILL HELP FIRE UP MORE TSTMS. AFTER THIS LOOKING FOR A LULL BY LATE MORNING TO EARLY AFTERNOON...AS WE AWAIT MCS TO DEVELOP OVR IL/IND AHEAD OF CLDFRNT. DIDNT CHANGE MUCH TO EXISTING GRIDS AS LKLY POPS AND 70-90% SKY GRIDS LOOK GOOD. DEBATED CAT POPS FOR FIRST TWO PDS...BUT FEEL TSTMS OVER CNTRL KY WILL MISS MOST OF CWA...THEN THINGS WON/T FIRE UP AGAIN UNTIL MIDDAY. EVEN THEN SOME QUESTION OF AREAL EXTENT...GIVEN LACK OF LARGE SCALE SYNOPTIC FORCING UNTIL DCVA SWINGS THRU AFTER 06Z. FRONT STILL SLATED TOWARDS DAYBREAK FRIDAY...NOT MUCH TIMING DIFFERENCES AMONGST 00Z NCEP SUITE...SO LEFT POPS AS IS. FEEL INITIAL LINE OF CONV WILL ROB MOST OF THE MSTR...THUS NOT EXPECTING HIGH QPF VALUES WITH FROPA. DID SOME SLGT MODIFICATIONS TO MAX AND MIN T...MAINLY IN THE MTNS...OTRW THEY ARE IN FINE SHAPE. FRIDAY NIGHT ON --> FRONT PUSHES OFF TO THE EAST FOLLOWED BY WEAK HIGH PRESSURE AND A WELCOME CHANGE TO SLIGHTLY COOLER AND LESS HUMID WEATHER FOR THE WEEKEND. DID NOT PLAY UP LOW LEVEL UPSLOPE MOISTURE AS MUCH AS ETA FRIDAY NIGHT. A FEW WINKLES EMERGE IN THE FORECAST FOR THE WEEKEND. HELD OFF BITING ON ETA SOLUTION FOR SATURDAY...WHICH ACTUALLY BRINGS A SECOND FRONT THROUGH COMPLETE WITH THETA E RIDGE/FEED AHEAD OF IT. DID ADD SOME CLOUDS. MAINTAINED AFTERNOON AND EVENING POPS WITH SLIGHT ADJUSTMENTS FOR SUNDAY AND NEXT WEEK. SOUTHERLY RETURN FLOW AND WEAK TROUGHING ALOFT JUSTIFY THUNDERSTORM MENTION AT LEAST IN THE MOUNTAINS. PLAYED APPROACH OF NEW FRONT WEDNESDAY NIGHT. NUMBERS LOOKED REASONABLE EXCEPT BELOW MAV POPS SATURDAY. GFS SHOWS WEAKER VERSION OF SECOND FRONT SATURDAY. 29/TRM ******************************************************************* 1000 PM EDT WED JUL 9 2003 OVERNIGHT... WILL UPDATE TO EXPIRE SEVERE THUNDERSTORM WATCH AT 10 PM. OTHERWISE NO CHANGES. CONTINUE FLOOD WATCH OVERNIGHT. JMV ******************************************************************* 815 PM EDT WED JUL 9 2003 OVERNIGHT... UPDATE TO EXPAND FLOOD WATCH AND INCLUDE ALL OF THE CWA UNTIL 430 AM THURSDAY MORNING. WIDELY SCATTERED THUNDERSTORMS THIS EVENING HAVE PUT OUT 2 TO 3 INCHES OF RAIN IN AN HOUR IN A FEW SPOTS. EXPECT ORGANIZED CLUSTER OF THUNDERSTORMS TO ROLL ACROSS OVERNIGHT... ENHANCING THE FLOOD POTENTIAL... ESPECIALLY ACROSS THE CENTRAL AND SOUTH. JMV *******************************************************************
Hazardous weather outlook, Jul 10, 4:37 AM EDT, 13 hours 7 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-101500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 437 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE ARE TWO POTENTIAL WEATHER HAZARDS TODAY...ONE BEING THE THREAT OF HIGH WATER AS THUNDERSTORMS MOVE OVER ALREADY SATURATED GROUND. ANY THUNDERSTORM WHICH DEVELOPS TODAY IN THIS TROPICAL AIRMASS WILL GENERATE DOWNPOURS. THE SECOND WEATHER HAZARD IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS WEST OF A LINE FROM PHILIPPI SOUTH TO CHARLESTON TO WILLIAMSON. THE PRIMARY THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 5:00 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM WALKERS BRANCH WV WIND DAMAGE
07/09/03 WAYNE TREES DOWN
ESSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:25 PM EDT | Flash Flood Warning | RLX | Wayne | 2 hr |
| Jul 9, 9:53 PM EDT | Flash Flood Warning | RLX | Lincoln | 3 hr |
| Jul 10, 4:35 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 25 min |
| Jul 10, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Mason, Putnam, Wayne | 32 min |
| Jul 10, 5:15 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Jackson, Kanawha | 30 min |
| Jul 10, 6:12 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 33 min |
| Jul 10, 6:33 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Nicholas | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.